Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Denver/Boulder, CO

May 6, 202012 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 6, 2020, 2:37 PM MDT for 12 counties in Colorado. It took effect at May 7, 2020, 11:00 AM MDT. It was in force for 9 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2020, 2:37 PM MDT (20:37 UTC)
In effect from
May 7, 2020, 11:00 AM MDT
Expired
May 7, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:55 PM MDTNON-TSTM WND GST 521 Ne Crisman, COMESONET STATION EW4338 BOULDER.
May 7, 5:45 PM MDTNON-TSTM WND GST 763 Nw Marshall, CONCAR MESA LAB.
May 7, 5:47 PM MDTNON-TSTM WND GST 542 Se Denver Intl Airpor, COASOS STATION KDEN DENVER.
May 7, 5:55 PM MDTNON-TSTM WND GST 515 S Barr Lake, COMESONET STATION EW9243 COMMERCE CITY.
May 7, 6:14 PM MDTNON-TSTM WND GST 612 Se Denver Intl Airpor, COASOS STATION KDEN DENVER.
May 7, 6:17 PM MDTNON-TSTM WND GST 662 Se Denver Intl Airpor, COASOS STATION KDEN DENVER.
May 7, 6:56 PM MDTNON-TSTM WND GST 594 E Commerce City, COMESONET STATION AENC2 ARSENAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS85 KBOU 062037
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
237 PM MDT Wed May 6 2020

COZ214-216-241-070445-
/O.UPG.KBOU.FW.A.0002.200507T1700Z-200508T0200Z/
/O.NEW.KBOU.FW.W.0006.200507T1700Z-200508T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
237 PM MDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHERN FOOTHILLS,
AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 8 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 214...216 and 241.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239-240-070445-
/O.NEW.KBOU.FW.W.0006.200507T1700Z-200508T0200Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
237 PM MDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR DENVER COUNTY, EASTERN 
PORTIONS OF JEFFERSON AND BOULDER COUNTIES AND WESTERN PORTIONS OF
ADAMS AND ARAPAHOE COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 8 PM MDT Thursday.

* Affected Area...Fire Weather Zones 239 and 240.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
559 
WWUS85 KBOU 070318
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
918 PM MDT Wed May 6 2020

COZ214-216-239>241-071130-
/O.CON.KBOU.FW.W.0006.200507T1700Z-200508T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
918 PM MDT Wed May 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK,
SOUTHERN FOOTHILLS, PALMER DIVIDE AND THE DENVER/BOULDER
METROPOLITAN AREA...

* Affected Area...Fire Weather Zones 214...216...239...240 and 
  241.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
043 
WWUS85 KBOU 070956
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
356 AM MDT Thu May 7 2020

COZ245>247-072100-
/O.EXA.KBOU.FW.W.0006.200507T1700Z-200508T0200Z/
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
356 AM MDT Thu May 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN PARTS
OF ADAMS...ARAPAHOE...AND ELBERT COUNTIES AND LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 245...246 and 247.

* Winds...North 20 to 30 mph with gusts up to 50 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-216-239>241-072100-
/O.CON.KBOU.FW.W.0006.200507T1700Z-200508T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
356 AM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, SOUTHERN FOOTHILLS, PALMER DIVIDE AND THE
DENVER/BOULDER METROPOLITAN AREA...

* Affected Area...Fire Weather Zones 214...216...239...240 and 
  241.

* Winds...Northwest 15 to 25 mph with gusts up to 45 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
701 
WWUS85 KBOU 072024
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
224 PM MDT Thu May 7 2020

COZ214-216-239>241-245>247-080200-
/O.CON.KBOU.FW.W.0006.000000T0000Z-200508T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
224 PM MDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, SOUTHERN
FOOTHILLS, PALMER DIVIDE AND THE DENVER/BOULDER METROPOLITAN
AREA...

* Affected Area...Fire Weather Zones 214...216...239...240... 
  241...245...246 and 247.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Timing...11 am MDT Thursday through 8 pm MDT

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for the rapid growth 
  and spread of fire on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
715 
WWUS85 KBOU 080205
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
805 PM MDT Thu May 7 2020

COZ214-216-239>241-245>247-080315-
/O.EXP.KBOU.FW.W.0006.000000T0000Z-200508T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
805 PM MDT Thu May 7 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF THE NORTHEAST COLORADO PLAINS...

Temperatures have cooled off and winds have begun decreasing. The
threat of dangerous fire behavior has come to an end.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 6, 2:32 PM MDT, 5 minutes earlier.

Area forecast discussion, May 6, 2:32 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
232 PM MDT Wed May 6 2020

.SHORT TERM...(This evening through Thursday)
Issued at 229 PM MDT Wed May 6 2020

On satellite you can see the ridge pushing southward across the
desert southwest with the jet moving west to east across the
state bringing zonal upper level flow. At the surface a deepening
low over the northern foothills will pull in south to
southeasterly winds across the plains helping to keep overnight
lows more mild in the lower 40s for most areas on the plains.

For Thursday, there is better agreement with the shortwave trough
that will impact the area later in the day. However, before that
the surface low will shift south increasing northwesterly winds.
This will bring warming temperatures and dry conditions to the
plains. Models show a surge from the north with a dry frontal
boundary that will push south just before the afternoon. Behind
the front northerly winds are expected to be much stronger with
some introduction of weak moisture and some slightly cooler
temperatures. However, models show these cooler temperatures and
higher RH values mainly impacting the far northeastern counties
while leaving the Front Range counties south across the foothills
and Palmer Divide susceptible to the drier and warmer air. These
conditions combined with drier fuels pose a significant fire risk
by the afternoon hours into the early evening. More information
can be found in the Fire Weather section below.

Highs for Thursday will be able to get into the upper 60s and even
low 70s for areas mainly along the Front Range and south of I-76
with cooler temperatures north of I-76 in the post frontal
airmass.

.LONG TERM...(Thursday night through Wednesday)
Issued at 229 PM MDT Wed May 6 2020

The pattern through the weekend will be dominated by a
moderate northwest flow aloft with several disturbances expected
to brush northern Colorado. These disturbances will generally be
dry, but will generate gusty northerly winds at times. Night time
readings will remain on the cool side with potential for frost/freezing
temperatures through Saturday morning.

Initially, an upper level system will dig into the central plains
Thursday night with an accompanied cold front across Eastern
Colorado. Will see the tail end of red flag conditions into
Thursday evening with gusty winds and low humidities. Could see
another frost/freeze situation on the plains by early Friday
morning but continued breeziness and potential stratus developing
may keep temperatures just above freezing. Current guidance has
upper 20s to mid 30s so will keep a close watch on that. Temperatures
will be cooler on Friday behind the front and low level inversions
will remain in place around 700mb. This will keep temperatures in
the 50s over the plains. Colorado will remain under a moderate
northwest flow pattern through friday and dry enough for a shower
free day.

Another disturbance in the northwest flow will move southeast across
the region late Friday night and early Saturday with gusty northerly
winds. Still not that much moisture with the the trof except some
light showers up along our northern border areas with Wyoming and
Nebraska early in the day on Saturday.

On Sunday, could see a better chance for showers later in the day,
especially over the mountains. Yet another disturbance in the
northwest flow coupled with moisture advecting in from the desert
southwest looks to provide increasing moisture over the region.  GFS
shows more moisture with this system while the European solution
is drier.

For early next week, main trend looks to be a better chance for
showers and thunderstorms as the flow turns more westerly while
several disturbances and increasing moisture will provide for the
uptick in shower coverage. Temperatures will remain in the
60s/70s across lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 229 PM MDT Wed May 6 2020

VFR conditions expected through the period. Diurnal wind shifts
to the southeast with some gusting up to 21kts will be possible
through 08z before turning back to drainage. There is a small
chance of a weak cyclone developing with the stronger SE push that
could bring winds more easterly or even northeasterly by the late
afternoon hours with speeds hovering around 10kts.

&&

.FIRE WEATHER...
Issued at 229 PM MDT Wed May 6 2020

The Fire Weather Watch was upgraded to a Red Flag Warning for
Thursday from 11 am until 8 pm for South Park, Southern Foothills,
Palmer Divide, Denver county as well as the eastern portions of
Jefferson and Boulder counties and western portions of Adams and
Arapahoe counties. Relative humidity values in these areas will drop
below 15% with some seeing values below 10% with winds increasing
into the afternoon with gusting from 25 to 35 mph possible. Fuels
in these areas are still limited with respect to the spring
green-up, and pose a fire weather threat with the above
conditions. Burning of any kind is not suggested and use caution
with any type of flame.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ214-216-
239>241.

&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, May 6, 10:19 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1019 AM MDT Wed May 6 2020

COZ030>051-071630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1019 AM MDT Wed May 6 2020

...FIRE WEATHER WATCH CONTINUES TO SOUTH PARK, SOUTHERN FOOTHILLS
AND PALMER DIVIDE AREA FOR THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be elevated this afternoon with low relative
humidity and breezy conditions, otherwise no hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will bring windy conditions on Thursday, with gusts
up to 45 mph mainly over and east of the mountains. This will
cause increased fire danger, especially in areas south of
Interstate 70. The weekend will be dry with mild temperatures,
then there will be a chance of thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.